Newswise — Cardiovascular patients at risk for gastrointestinal bleeding from taking oral anticoagulants like warfarin reduce that risk by 34 percent when taking a proton pump inhibitor (PPI) in combination, according to a Vanderbilt University Medical Center study published in JAMA.
Oral anticoagulants, which prevent blood clot formation, are among the most widely prescribed medications in the United States. They are predominantly used for patients with an irregular heart rate called atrial fibrillation, prosthetic heart valves and those with or at risk for deep vein thrombosis and cardiovascular diseases.
A major side effect of oral anticoagulants is the risk of significant bleeding, particularly upper gastrointestinal bleeding.
Lead author Wayne Ray, PhD, professor of Health Policy, said study data suggest that 1 percent to 1.5 percent of patients taking oral anticoagulants will have major upper gastrointestinal bleeding every year.
He and his co-authors sought to determine the role of PPIs in reducing this risk, how newer oral anticoagulants differ in terms of the risk of this side effect and how those factors change when you look at individuals already at higher risk for gastrointestinal bleeding, such as patients with a history of ulcer disease.
“We actually found a marked protective effect for PPI use that reduced the risk of gastrointestinal bleeding by 34 percent,” Ray said. “This risk reduction was most important among the highest risk patients where without a PPI the incidence of hospitalization for upper GI bleeding was 4 percent a year. Adding a PPI reduced that hospitalization rate to 2.8 percent per year.”
For more than six decades, warfarin was the most commonly prescribed oral anticoagulant, but its use has declined significantly as new oral anticoagulants have been approved by the Food and Drug Administration (FDA) that require less laboratory monitoring and have fewer drug and food interactions.
Study authors used the Virtual Research Data Center, a database of the Centers for Medicare & Medicaid Services (CMS), to identify 1.6 million patients who began oral anticoagulant therapy from 2011-2015. Patients were categorized based on who received PPIs in combination and those who did not take PPIs. Hospitalizations for upper gastrointestinal bleeding were compared between the two groups, along with the incidence of hospitalizations for gastrointestinal bleeding between four oral anticoagulant medications: apixaban, dabigatran and rivaroxaban and warfarin.
Hospitalization for upper gastrointestinal bleeding was the highest for those taking rivaroxaban and lowest for apixaban. For each anticoagulant, the incidence was lower among patients who also received PPI co-therapy.
“What we’ve done with this study is show that clinicians can focus on a high-risk population and significantly improve care for those patients with the addition of a PPI,” Ray said. “Basically, before anticoagulant therapy is started, it would be beneficial to complete a gastrointestinal workup to measure patients’ existing risk factors and then tailor their therapy to take into account their risk status.”
The study was supported in part by a grant from the National Heart, Lung and Blood Institute (HL114518). Additional support was provided by grants from the National Institute of Arthritis and Musculoskeletal and Skin Diseases (K23AR064768) and the Rheumatology Research Foundation Career Development K Supplement.
Study co-authors include Cecilia Chung, MD, MPH, assistant professor of Medicine, Division of Rheumatology & Immunology; Katherine Murray, MD, professor of Medicine, Divisions of Clinical Pharmacology and Cardiology; Walter Smalley, MD, MPH, professor of Medicine, Division of Gastroenterology, Hepatology and Nutrition; William Dupont, PhD, professor of Biostatistics and Preventive Medicine; Michael Stein, MBChB, Dan May Professor of Medicine and Pharmacology and associate director of the Division of Clinical Pharmacology; and James Daugherty, database administrator.
MEDIA CONTACTRegister for reporter access to contact details